North Carolina, 2017

Hail and Damaging Wind in North Carolina, March 28, 2017

March 28, 2017 · NWS RAH · 2 events in 1 county or zone

Scattered showers and thunderstorms developed with the approach of an upper level disturbance and surface cold front into the area. One severe storm produced a 58 mph wind gust and quarter size hail in Halifax county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and thunderstorms developed with the approach of an upper level disturbance and surface cold front into the area. One severe storm produced a 58 mph wind gust and quarter size hail in Halifax county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 28, 2:39 PM EST, 41 minutes earlier.

Area forecast discussion, Mar 28, 2:39 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
339 PM EDT Tue Mar 28 2017

.SYNOPSIS...
An upper-level disturbance and cold front will push across the
region today, and offshore this evening. Weak high pressure will
follow the front for tonight and Wednesday. Another storm system
approach our area Thursday night and Friday, bringing another round
of stormy weather.

&&

.NEAR TERM /Through Tonight/...
As of 225 PM Tuesday...

Little has changed in the forecast philosophy for this afternoon and
evening. There continues to be a marginal risk for isolated severe
thunderstorms this afternoon. Clearing has allowed for an increase
in instability from the Foothills into much of the Piedmont. MLCapes
have increased in some areas to near 1000 J/KG over southern VA and
portions of the NC Piedmont. Temperatures were rising through the
70s with near 80 at Fayetteville. Dew points were in the lower 50s
NW ranging to 60 SE. The wind shift line was located from near
Hickory NE to Lynchburg at 200 PM. The main area of instability out
ahead of the wind shift line will continue to progress with the wind
shift SE into our Piedmont in the next few hours. Cumulus were
developing with some organization noted along the wind shift line to
our NW. In addition, there was another area to watch from near CLT
NE to RDU where another low level boundary was draped. A couple of
showers and thunderstorms were already ongoing along these
boundaries.

Hi-Res models and current data suggest widely scattered
thunderstorms will continue to develop along both these features
this afternoon as they progress rapidly eastward, exiting the
Coastal Plain region by early evening.

The favorable instability and timing of the wind shift line is
expected to be mainly east of the Triad region; therefore, the
isolated severe potential should be confined to the far eastern
Piedmont to the coast 20z-23z or so. Even over these areas, MLCapes
and many other severe weather parameters especially wind shear are
only marginal. Pea to nickel hail may end up being common in most of
the stronger cells, with isolated 1 inch hail possible.

The action will shift offshore by sunset and dry/quiet conditions
will return for tonight. Lows in the 50s.

&&

.SHORT TERM /Wednesday through Thursday/...
As of 335 PM Tuesday...

Wed-Wed Night: With shortwave ridging aloft, expect mostly sunny to
partly cloudy skies and above normal temps in the mid/upper 70s Wed
afternoon. Subsidence in the wake of an upper level low moving
offshore New England Wed evening will result in pressure rises along
the eastern seaboard as an inverted sfc ridge extends southward
through the Mid-Atlantic into the Carolinas, the leading edge of
which will be marked by a backdoor cold frontal passage /wind shift
to the NE at ~15 mph/. Lows Wed night will be determined by the
precise timing of fropa. Based on the latest guidance, expect temps
ranging from the mid 40s NE Coastal Plain to lower 50s in the SW
Piedmont.

Thu: In the wake of the backdoor cold front, NE low-level flow will
veer to the E/ESE during the day, allowing temperatures to recover
into the mid/upper 60s to lower 70s across the Sandhills and SE
Coastal Plain Thu afternoon. A cold air damming wedge is expected to
develop across portions of the Foothills and N/NW Piedmont as warm
advection (via SW H85 flow) strengthens atop the shallow cooler
airmass in place near the surface. As a result, broken/overcast
cloud cover should largely offset diurnal heating across portions of
the N/NW Piedmont where highs may struggle to exceed the mid 50s,
esp in Forsyth county. -Vincent

&&

.LONG TERM /Thursday Night through Tuesday Night/...
As of 335 PM Tuesday...

Thu night: Expect an increasing potential for elevated showers
across the western half of the state (west of Highway 1, primarily
the NW Piedmont) between midnight and sunrise Fri as an upper level
low progresses across the central MS river valley into the western
TN valley and low-level warm advection strengthens downstream over
the Carolinas. Expect lows Fri morning ranging from the mid/upper
40s (N/NE) to lower 50s, warmest Sandhills and SW Piedmont.

Fri-Fri Night: Uncertainty in the evolution of the approaching upper
level low and attendant sfc cyclone has decreased over the past 24
hours now that the ECMWF is in much closer agreement to the GFS,
however, confidence in temperatures, precip amounts and convective
intensity remains relatively low due to the expected presence of a
CAD wedge and potential for upstream convection /latent heat
release/ to alter low-level height/wind fields over the
Southeast/Carolinas. Although precip amounts remain uncertain,
precipitation chances Friday/Friday night remain solid. As such,
have increased pops to categorical (~80%). A potential for organized
severe thunderstorms will exist Friday afternoon and evening given
the synoptic pattern progged by the GFS/ECMWF, however, the overall
extent/character of the threat remains difficult to ascertain at
this range, as do forecast temperatures for Fri/Fri night. With the
most recent guidance in mind, will indicate highs ranging from the
lower 60s in the Triad to the lower/mid 70s in the Sandhills/SE
Coastal Plain. A clearing trend from SW-NE is expected in the wake
of a cold frontal passage after midnight. Lows Sat morning will
depend primarily upon fropa timing, ranging from the lower 50s N/NW
to mid 50s S/SE.

Sat-Sun night: A potential for isold showers may surface Saturday
afternoon east of Hwy 1 if DPVA attendant shortwave energy digging
SE along the western periphery of the departing upper level low
occurs in vicinity of peak heating. Otherwise, expect dry conditions
and a warming trend over the weekend as a shortwave ridge builds
east across the Mid-Atlantic and Carolinas. Expect highs in the
lower/mid 70s Sat and mid 70s Sunday as a shortwave ridge aloft
tracks across the region from the west.

Mon-Tue Night: Expect increasing cloud cover during the day Monday
and a chance for convection by Tue as the next upper level low
/attendant sfc cyclone/ approach from the west. -Vincent

&&

.AVIATION /18Z Tuesday through Saturday/...
As of 145 PM Tuesday...

24 Hour TAF Period: Generally VFR conditions forecast for the
KGSO/KINT areas, with VFR elsewhere outside of widely scattered
strong thunderstorms between 19z and 23z, mainly from KRDU eastward
to the coast. VFR conditions expected tonight and Wednesday with
weak high pressure.

Long term: A low pressure system will cross the area on Friday
through Friday night with the potential for showers and
thunderstorms. High pressure with VFR conditions should return for
the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Badgett
Hazardous weather outlook, Mar 28, 1:30 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
230 PM EDT Tue Mar 28 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
230 PM EDT Tue Mar 28 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and very early evening.

Widely scattered thunderstorms may produce small hail this afternoon
to the size of nickels, mainly over areas to the east of the Triad
region. This will include areas from Roxboro, Raleigh and
Fayetteville east through the Interstate 95 corridor. An isolated
severe thunderstorm with 1 inch hail is possible. Any thunderstorms
will quickly move out of the region by sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Friday into Friday evening.
Depending on the storm track, the erosion of cool air damming, and
placement of boundaries yet to be determined, some storms could
become severe, with a primary threats of damaging winds and large
hail. The most likely area for severe weather would be over the
Sandhills and Coastal Plain Friday afternoon and evening.

Badgett

In the hours before

Special weather statement, Mar 28, 2:25 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT TUE MAR 28 2017

NCZ041-282000-
Wake NC-
325 PM EDT TUE MAR 28 2017

...A strong thunderstorm will affect portions of central Wake County
Until 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking A strong thunderstorm over
Raleigh, moving east at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Raleigh, Cary, Garner, Knightdale and William B Umstead State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3585 7838 3571 7847 3565 7854 3578 7879
      3589 7872
TIME...MOT...LOC 1924Z 289DEG 30KT 3580 7868

10
Special weather statement, Mar 28, 2:32 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
332 PM EDT TUE MAR 28 2017

NCZ041-042-282015-
Johnston NC-Wake NC-
332 PM EDT TUE MAR 28 2017

...A strong thunderstorm will affect portions of northeastern
Johnston and central Wake Counties Until 415 PM EDT...

At 331 PM EDT, Doppler radar was tracking A strong thunderstorm near
Raleigh, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Raleigh, Garner, Clayton, Knightdale, Wendell, Emit, Flowers and
Buckhorn Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3579 7825 3577 7825 3577 7824 3576 7824
      3575 7822 3574 7822 3573 7821 3573 7819
      3571 7816 3568 7816 3554 7842 3578 7874
      3588 7864
TIME...MOT...LOC 1931Z 293DEG 28KT 3577 7862

10

The radar

The Norfolk radar (KAKQ), 92 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
March 28, 3:20 PM EST
Where
Halifax County, 3.23 mi SSE of Pierces Xrds
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.330, -77.640

Wind gust of 50 knots was measured at KIXA AWOS.

Hail, Halifax

When
March 28, 3:44 PM EST
Where
Halifax County, 3.88 mi NNE of Tillery
Measured
1 in hail
Reported by
Public
Coordinates
36.302, -77.454

Reported at nearby correctional prison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689043, 689042.